Alert archive / Montana / Wind Advisories in 2018

Wind Advisory 4, NWS Billings, MT

January 28, 2018Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Jan 28, 2018, 3:00 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Jan 28, 2018, 11:00 PM MST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2018, 3:00 PM MST (22:00 UTC)
In effect from
Jan 28, 2018, 11:00 PM MST
Expired
Jan 29, 2018, 10:14 AM MST
In force
11 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
115 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

578 
WWUS75 KBYZ 282200
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
300 PM MST Sun Jan 28 2018

MTZ065-066-292200-
/O.NEW.KBYZ.WI.Y.0004.180129T0600Z-180130T1800Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
300 PM MST Sun Jan 28 2018

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST
TUESDAY...

The National Weather Service in Billings has issued a Wind
Advisory...which is in effect from 11 PM this evening to 11 AM
MST Tuesday. 

* TIMING...Late tonight through Tuesday morning. Strongest winds
  expected Monday night to Tuesday morning

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and 
  on local roads near Nye. 

* WINDS...Southwest wind gusts of 60 to 70 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong will make travel difficult. Drivers of high 
profile vehicles should use extra caution...particularly along 
portions of Interstate 90 from Springdale to Livingston, and the 
Stillwater River and West Rosebud Creek Valleys. Very strong 
crosswinds are expected in these areas.


&&

$$

http://weather.gov/Billings
3 follow-up statements
356 
WWUS75 KBYZ 290312
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
812 PM MST Sun Jan 28 2018

MTZ065-066-300315-
/O.CON.KBYZ.WI.Y.0004.180129T0600Z-180130T1800Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
812 PM MST Sun Jan 28 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST TUESDAY...

* TIMING...Late tonight through Tuesday morning. Strongest winds 
  expected Monday night to Tuesday morning 

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and 
  on local roads near Nye. 

* WINDS...Southwest wind gusts of 60 to 70 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong will make travel difficult. Drivers of high
profile vehicles should use extra caution...particularly along
portions of Interstate 90 from Springdale to Livingston, and the
Stillwater River and West Rosebud Creek Valleys. Very strong
crosswinds are expected in these areas.

&&

$$

http://weather.gov/Billings
929 
WWUS75 KBYZ 290947
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
247 AM MST Mon Jan 29 2018

MTZ065-066-301000-
/O.CON.KBYZ.WI.Y.0004.000000T0000Z-180130T1800Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
247 AM MST Mon Jan 29 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST TUESDAY...

* TIMING...Now through Tuesday morning. Strongest winds expected 
  Monday night to Tuesday morning 

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and 
  on local roads near Nye. 

* WINDS...Southwest wind gusts of 60 to 70 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong will make travel difficult. Drivers of high
profile vehicles should use extra caution...particularly along
portions of Interstate 90 from Springdale to Livingston, and the
Stillwater River and West Rosebud Creek Valleys. Very strong
crosswinds are expected in these areas.

&&

$$

http://weather.gov/Billings
177 
WWUS75 KBYZ 291714
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1014 AM MST Mon Jan 29 2018

MTZ065-066-301715-
/O.UPG.KBYZ.WI.Y.0004.000000T0000Z-180130T1800Z/
/O.NEW.KBYZ.HW.W.0001.180129T1714Z-180130T1800Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
1014 AM MST Mon Jan 29 2018

...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST TUESDAY...

The National Weather Service in Billings has issued a High Wind
Warning...which is in effect until 11 AM MST Tuesday. 

* TIMING...Now through Tuesday morning. Strongest winds expected 
  Monday night to Tuesday morning. 

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and 
  on local roads near Nye. 

* WINDS...Southwest wind gusts of 70 to 80 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong will make travel difficult. Drivers of high
profile vehicles should use extra caution...particularly along
portions of Interstate 90 from Springdale to Livingston, and the
Stillwater River and West Rosebud Creek Valleys. Very strong
crosswinds are expected in these areas.

&&

$$

MTZ041-301715-
/O.NEW.KBYZ.HW.W.0001.180130T0600Z-180130T1800Z/
Northern Sweet Grass-
Including the city of Big Timber
1014 AM MST Mon Jan 29 2018

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
MST TUESDAY...

The National Weather Service in Billings has issued a High Wind
Warning...which is in effect from 11 PM this evening to 11 AM MST
Tuesday. 

* TIMING...Late this evening through Tuesday morning. 

* IMPACTS...Dangerous crosswinds along I-90 around Big Timber and
  along Highway 191. 

* WINDS...Southwest wind gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Motorists should be prepared for dangerous
crosswinds. Wind gusts of 58 mph or more can lead to property 
damage.

&&

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 28, 9:12 AM MST, 5 hours 48 minutes earlier.

Area forecast discussion, Jan 28, 9:12 AM MST, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Billings MT
912 AM MST Sun Jan 28 2018

.UPDATE...

Quick update to lower forecast high temps for much of east and
central zones, and raise temps slightly in the western zones.

Winds have shifted back to northeast or east across the eastern
two thirds of the CWA, as front sagged back westward. Temperatures
have dropped abruptly, and easterly winds are expected to persist
through the day. On the other hand, western most zones, had either
met or surpassed forecast highs is several locations, so raised
temps slightly there.

Also adjusted for current temperatures, so hourly forecast
temperature through the day should be more representative.

Otherwise the inherited forecast appears to be in good shape.

AAG

&&

.SHORT TERM...valid for Tdy and Mon...

Periods of snow set up, as expected, between Billings and Miles
City, overnight. Web cams show the most efficient accumulation
from around Hysham to Forsyth to Lame Deer. This band will shift
east slightly for the morning hours and this is where the higher
PoPs will reside for the morning hours. Morning snow bands will
weaken with another weaker band developing a little farther west
this afternoon. Washing out of the baroclinic band should lead to
less focus of the bands, less QPF, and thus less snow
accumulation. Adjusted PoPs slightly with high scattered to low
likely PoPs remaining over central zones. Snow accumulations
should be held to an inch or less from this second batch of snow
this afternoon and evening.

The next weather feature for the short term forecast will be
strong winds developing over the favored windy locations of the
western foothills. Models pointing at strong southwest winds
developing from Livingston to Nye to as far east as Big Timber,
starting Monday and continuing into Tuesday. The strongest surface
pressure gradient driven lee trough looks to be Monday night, and
have focused the strongest winds in the Monday night through
Tuesday morning time frame, but strong winds could certainly
develop as early as Monday morning. A Wind Advisory looks likely
for this event and will brief the day crew on that. Will give it a
couple of model runs for consistency sake and allow the day crew
to take a closer look at timing and speeds.

Temperatures will be seasonal today, if not a bit below seasonal,
behind a cold frontal passage overnight. The east will be colder
with highs held to the teens there. Monday should be warmer with
strong downslope flow. Temperatures are expected to surge into the
40s, with even some lower 50s possible out west on Monday. A
record high could be achieved at Livingston on Monday with lower
50s in the forecast. TWH

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

Active weather pattern expected through the long term period that
begins on Tuesday. Windy conditions start out the period with
frequent wind gusts around 60 mph Tuesday morning along our
mountain foothills in Livingston, Big Timber, and Nye. These
strong wind gusts will begin to lessen by the afternoon as a cold
front drops in from the north. Conditions will remain breezy
region-wide on Tuesday with fast mid-level flow expected over the
region. Expect a round of mountain-snow and rain over the lower
elevations turning into a rain/snow mix later in the day as cold
air moves into the region. Expect high temperatures ahead of the
front into the upper 40s and low 50s before quickly decreasing
behind the front.

A second disturbance will drop into the area Wednesday and bring
a much colder airmass along with another round of snow to the
mountains and the potential for accumulating snow over the lower
elevations. With colder temperatures in place behind Tuesday's
front, expecting the precipitation Wednesday through Thursday to
be in the form of snow. A little uncertainty remains in regards to
how far southwest this colder airmass can get into area so the
western foothills like Livingston, Nye, and Red Lodge could be
downsloped for much of this event with minimal snow amounts. High
temperatures Wednesday and Thursday will be much colder with the
upper 30s and low 20s expected Wednesday and then even cooler
temperatures in the upper single digits to low 20s on Thursday
(with temperatures becoming cooler the further east you go away
from the mountains). A brief break in the precipitation is
possible Thursday afternoon before model uncertainty quickly
increases towards next weekend.

While uncertainty in the long term forecast is elevated beginning
on Friday, the main story will be the arctic air and snow
knocking on our doorstep for the latter part of the week into the
weekend. The EC solution is slower, warmer, and drier on Friday
as it delays the arctic air and snow until the weekend. The GFS
solution is about 24 hours faster and slams the arctic air and
snow back into the region Friday evening and keeps the big chill
and snow ongoing through Sunday morning. While the details are
fuzzy, the main story is that arctic air and snow will likely
return by next weekend so if you have any plans for the end of the
week, make sure to pay close attention to the weather this week.
Dobbs

&&

.AVIATION...

Scattered snow showers w/ areas of MVFR/IFR mainly east of KBIL
will taper off gradually though early afternoon. Another round of
light snow will spread west to east across the region late this
afternoon and tonight. Mountains will remain mostly obscured.
Areas from KBIL eastward will see a period of MVFR/IFR tonight. At
KLVM, expect SW-W wind gusts of 20-30 kts today increasing to
35-45 kts late tonight. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Mon     Tue     Wed     Thu     Fri     Sat
-------------------------------------------------------
BIL 024 020/047 035/051 026/033 008/018 007/021 005/024
    4/S 51/N    04/W    33/J    44/J    32/J    44/J
LVM 041 030/052 037/051 024/034 012/026 012/029 017/029
    6/O 31/N    06/W    33/J    33/J    22/J    44/J
HDN 022 015/043 027/051 021/032 003/018 002/020 002/024
    4/S 61/E    03/W    33/J    33/J    32/J    44/J
MLS 013 007/032 025/045 019/024 902/010 904/012 905/014
    3/S 33/S    02/W    12/J    22/J    22/J    34/J
4BQ 023 013/041 030/049 025/032 004/017 002/018 003/023
    4/S 32/S    03/W    63/J    22/J    22/J    35/J
BHK 012 004/031 023/047 020/025 903/008 905/012 906/015
    4/S 22/S    02/W    12/J    12/J    22/J    34/J
SHR 035 016/050 029/054 022/031 008/020 006/025 008/028
    2/S 30/B    03/W    63/J    33/J    32/J    34/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jan 28, 3:36 AM MST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
336 AM MST Sun Jan 28 2018

MTZ029>032-035-036-038-057-058-291200-
Musselshell-Treasure-Northern Rosebud-Custer-Yellowstone-
Powder River-Southern Big Horn-Northern Big Horn-Southern Rosebud-
336 AM MST Sun Jan 28 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and southeast Montana.

* WHAT...Periods of snow.

* WHERE...Parts of south central and southeast Montana.

* WHEN...This morning and again this afternoon and tonight.

* ADDITIONAL DETAILS...Periods of snow can be expected this morning
  and again this afternoon and tonight. Accumulating snow is
  likely east of Billings and west of Miles City.

* ADDITIONAL HAZARD CONCERNS...Reduction in visibility can be
  expected in heavier snow bands, with roads possibly becoming snow
  covered and slick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you plan to travel, be sure to check the latest forecasts and
road conditions. Slick and hazardous road conditions are possible.

&&

MTZ041-064>066-291200-
Northern Sweet Grass-Paradise Valley-Livingston Area-
Beartooth Foothills-
336 AM MST Sun Jan 28 2018

This Hazardous Weather Outlook is for portions of south central
Montana.

* WHAT...Strong crosswinds with gusts of 55 to 65 mph.

* WHERE...Foothills from Livingston to Nye.

* WHEN...Monday through Tuesday.

* ADDITIONAL DETAILS...Potentially dangerous crosswinds on I-90
  near Livingston, along with local roads around Nye. Drivers of
  high profile vehicles should consider an alternate route.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you plan to travel, be sure to check the latest forecasts.

&&

In the hours before

Local storm report, Jan 28, 9:20 AM MST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
920 AM MST SUN JAN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             10 W BROADUS            45.44N 105.63W
01/28/2018  M3.0  INCH       POWDER RIVER       MT   COCORAHS

0800 AM     SNOW             1 N COLSTRIP            45.89N 106.63W
01/28/2018  M1.5  INCH       ROSEBUD            MT   CO-OP OBSERVER

0800 AM     SNOW             25 SSE HYSHAM           45.94N 107.14W
01/28/2018  M1.0  INCH       TREASURE           MT   CO-OP OBSERVER

&&

VLS
Local storm report, Jan 28, 10:08 AM MST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1008 AM MST SUN JAN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             8 W HYSHAM              46.27N 107.40W
01/28/2018  M1.5  INCH       TREASURE           MT   COCORAHS

&&

VLS
Local storm report, Jan 28, 10:10 AM MST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1010 AM MST SUN JAN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY SNOW       3 N COOKE CITY          45.06N 109.95W
01/28/2018  M7.0  INCH       PARK               MT   MESONET

&&

VLS
Local storm report, Jan 28, 10:31 AM MST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1031 AM MST SUN JAN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             12 SSE BROADUS          45.27N 105.33W
01/28/2018  M1.7  INCH       POWDER RIVER       MT   COCORAHS

0800 AM     SNOW             6 E MELSTONE            46.59N 107.75W
01/28/2018  M3.0  INCH       ROSEBUD            MT   COCORAHS

&&

VLS
Local storm report, Jan 28, 12:26 PM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1226 PM MST SUN JAN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             BURGESS JUNCTION        44.77N 107.52W
01/28/2018  M1.2  INCH       SHERIDAN           WY   CO-OP OBSERVER

&&

VLS

Nearby

Wind Advisories in Montana, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.